Computational and Applied Mathematics

, Volume 37, Issue 2, pp 1550–1561 | Cite as

On the periodic solutions of the Michelson continuous and discontinuous piecewise linear differential system

  • Jaume Llibre
  • Regilene OliveiraEmail author
  • Camila Ap. B. Rodrigues


Applying new results from the averaging theory for continuous and discontinuous differential systems, we study the periodic solutions of two distinct versions of the Michelson differential system: a Michelson continuous piecewise linear differential system and a Michelson discontinuous piecewise linear differential system. The tools here used can be applied to general nonsmooth differential systems.


Continuous piecewise linear differential systems Discontinuous piecewise linear differential systems Michelson system Averaging theory Periodic solutions 

Mathematics Subject Classification

34C29 34C25 37G15 



We thank to the reviewer his/her comments which help us to improve the presentation of this paper. The first author is partially supported by the MINECO grants MTM 2016-77278-P and MTM2013-40998-P, an AGAUR grant number 2014 SGR-568, the grants FP7-PEOPLE-2012-IRSES 318999 and 316338. The first two authors are also supported by the CAPES grant number 88881.030454/2013-01 from the program CSF-PVE. The second author is partially supported by the joint projects FP7-PEOPLE-2012-IRSES numbers 316338, CNPq grant “Projeto Universal 472796/2013-5” and FAPESP grant number 2014/00304-2. The third author is supported by a FAPESP grant number 2012/22000-0.


  1. Buica A, Françoise JP, Llibre J (2007) Periodic solutions of nonlinear periodic differential systems with a small parameter. Commun Pure Appl Anal 6:103–111MathSciNetzbMATHGoogle Scholar
  2. Carmona V, Fernandez-García S, Fernandez-Sánchez F, García-Medina E, Teruel AE (2012) Reversible periodic orbits in a class of 3D continuous piecewise linear systems of differential equations, Nonlinear Analysis. Theory Methods Appl 75:5866–5883CrossRefzbMATHGoogle Scholar
  3. Carmona V, Fernandez-García S, Fernandez-Sánchez F, García-Medina E, Teruel AE (2014) Noose bifurcation and crossing tangency in reversible piecewise linear systems. Nonlinearity 27:585–606MathSciNetCrossRefzbMATHGoogle Scholar
  4. Carmona V, Fernandez-Sánchez F, García-Medina E, Teruel A (2010) Existence of homoclinic connections in continuous piecewise linear systems. Chaos 20:013124MathSciNetCrossRefzbMATHGoogle Scholar
  5. Carmona V, Fernandez-Sánchez F, García-Medina E, Teruel AE (2015) Noose structure and bifurcations of periodic orbits in reversible three-dimensional piecewise linear differential systems. J Nonlinear Sci 25:1209–1224MathSciNetCrossRefzbMATHGoogle Scholar
  6. Carmona V, Fernandez-Sánchez F, Teruel A (2008) Existence of a reversible T-point heteroclinic cycle in a piecewise linear version of the Michelson system. SIAM J Appl Dyn Syst 7:1032–1048MathSciNetCrossRefzbMATHGoogle Scholar
  7. di Bernardo M, Budd CJ, Champneys AR, Kowalczyk P (2008) Piecewise-smooth dynamical systems. Theory and applications. Applied Mathematical Sciences, vol 163. Springer, LondonGoogle Scholar
  8. Dumortier F, Ibañez S, Kokubu H (2001) New aspects in the unfolding of the nilpotent singularity of codimension three. Dyn Syst 16:63–95MathSciNetCrossRefzbMATHGoogle Scholar
  9. Filippov AF (1988) Differential equations with discontinuous righthand side. Mathematics and Its Applications. Kluwer, DordrechtCrossRefGoogle Scholar
  10. Freire E, Gamero E, Rodriguez-Luis AJ, Algaba A (2002) A note on the triple-zero linear degeneracy: normal forms, dynamical and bifurcation behaviors of an unfolding. Int J Bifur Chaos 12:2799–2820MathSciNetCrossRefzbMATHGoogle Scholar
  11. Kokubu H, Wilczak D, Zgliczyński P (2007) Rigorous verification of cocoon bifurcations in the Michelson system. Nonlinearity 20:2147–2174MathSciNetCrossRefzbMATHGoogle Scholar
  12. Lau Y-T (1992) The ’cocoon’ bifurcation in three-dimensional systems with two fixed points. Int J Bifur Chaos 2:543–558MathSciNetCrossRefzbMATHGoogle Scholar
  13. Llibre J, Novaes D (2016) On the periodic solutions of discontinuous piecewise differential systems (preprint) Google Scholar
  14. Llibre J, Novaes D, Teixeira MA (2014) Higher order averaging theory for finding periodic solutions via Brouwer degree. Nonlinearity 27:563–583MathSciNetCrossRefzbMATHGoogle Scholar
  15. Llibre J, Novaes D, Teixeira MA (2015) On the birth of limit cycles for non-smooth dynamical systems. Bull Sci Math 139:229–244MathSciNetCrossRefzbMATHGoogle Scholar
  16. Llibre J, Zhang X (2011) On the Hopf-zero bifurcation of the Michelson system. Nonlinear Anal Real World Appl 12:1650–1653MathSciNetCrossRefzbMATHGoogle Scholar
  17. Makarenko O, Lamb JSW (2012) Dynamics and bifurcations of nonsmooth systems: a survey. Phys D 241:1826–1844MathSciNetCrossRefGoogle Scholar
  18. Michelson D (1986) Steady solutions for the Kuramoto–Sivashinsky equation. Phys D 19:89–111MathSciNetCrossRefzbMATHGoogle Scholar
  19. Verhulst F (2000) Nonlinear differential equations and dynamical systems, 2nd edn. Springer, BerlinzbMATHGoogle Scholar

Copyright information

© SBMAC - Sociedade Brasileira de Matemática Aplicada e Computacional 2016

Authors and Affiliations

  • Jaume Llibre
    • 1
  • Regilene Oliveira
    • 2
    Email author
  • Camila Ap. B. Rodrigues
    • 2
  1. 1.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBarcelonaSpain
  2. 2.Departamento de MatemáticaICMC-Universidade de São PauloSão CarlosBrazil

Personalised recommendations